Will stopping the meds stop his delusions?
Will reducing or discontinuing Sinemet reduce my father's paranoia and delusions? My 86-year-old father suffers from Parkinson's, Lewy Body dementia, congestive heart failure and kidney problems. He is now living with us and on Hospice, primarily for the CHF. He has exhibited hallucinations, extreme paranoia and aggressive behavior at times. He imagines that he has been tied up and beaten, that we are trying to kill him when we place the oxygen canula on him, etc. He thinks the food we serve him is poisoned and insists that I taste it first in front of him. I have heard this sort of thing can be caused by the years of use of Parkinson's meds. At this point, would it be worth risking an increase in motor problems (as he is not very ambulatory anymore)to try to reduce the paranois and behavior issues?
Patients with Lewy Body dementia or Parkinson's disease with dementia can have hallucinations regardless of the medications that they take, but sinemet can make the hallucinations more common and worse. That being said, the other Parkinson's medications are often more likely to cause hallucinations than sinemet. Typically, we try to use the "lowest, most effective dose" of sinemet to keep patients comfortable in terms of rididity, stiffness and other motor symptoms with the sinemet but know that sometimes this can result in hallucinations and confusion and we have to choose what to do. Sometimes, medications such as donepazil, galantamine, or rivastigmine can help with these hallucinations and sometimes other medications such as quetiapine may be used by some doctors. Typically, we try very hard to look over all of the patients' medications and make sure to remove ones (even if not for Parkinson's) that may worsen hallucinations and confusion, as this is often overlooked.
My husband is also in the advanced stages of PD. He is experiencing horriffic dreams at night and hallucinations during the day. The Dr. put him on fludrocortisone at 0.1mg. I'm not sure if this is causing the problem or not. He is taking 3 25/100 sinemet every three hours, and is starting to have wearing off much faster. Is there anything I can do? My daughter-in-law who is a nurse has suested that we see another specialist, however I am reluctant to change DRs. This Dr has brought him back from an awful experience of having his meds changed each time he had an appt. \
Any suggestions. Pfairfie
Rather than changing doctors, why not talk to his current doc about the problem and ask about the addition of a COMT inhibitor to the levodopa/carbidopa (Sinemet).
Adding Comtan (entacapone) which does not cross the blood brain barrier, allows for the inhibition of the enzyme which breaks down dopamine after it is released in the brain.
Some people take it as a single medication known as Stalevo (levodopa/carbidopa/entacapone).
Dr Glass is right on target. Since there is LBD (dementia) the cognitive issues and personality changes may have little or nothing to do with medications and everything to do with alterations in brain chemistry.
Developing a good relationship with a physician is not always easy. Make sure that the doctor is receptive to articles you might bring or to written questions. Usually doctors have an easier time when you bombard them with the written rather than the spoken word.
This might be the time to find things that might calm your Father. Photo albums which you can view together? Music he used to like or music that calms him now. Whatever it might be.
You are going to have to make your peace with having lost some of the Father you knew and loved. This new person may not be a loveable but know that inside that person may still be there.
Aging is not easy for anyone. In a way it is a deconstruction of the person it took us so many years to become.
Sometimes a different perspective can be helpful. Seeing another specialist does not necessarily mean changing physicians, it is simply getting another professional take on the situation.
You might find some reluctance on the part of the 2nd opinion doctor however so you should offer some reassurance that this is not part of a legal matter but simply to get a fresh opinion.
Has your daughter-in-law made any suggestions about another neurologist?
One other thing that should be considered is to monitor fluid intake. Although this does not appear to be and issue here, with older patients, especially those who may have little bladder control, fluid intake often falls below safe levels. Dehydration can certainly contribute to increased cognitive changes.
The tradeoffs in PD meds are often not any better than out of the frying pan and into.... because becoming more PD symptomatic while suffering less from hallucinations, vivid dreams and illusions may be easier for a person in the advanced stages. Illusions are a different story altogether in most cases.
Can you subtitute medical massage on a very regular basis to compensate for the increased stiffness?
I do not have an answer I am struggling with the same issues in my 79 yr old husband who has lewy body dementia, parkinsons, hydrocephalus and suffred a severe stroke in May. Since May, all the symptoms of lewy have become so severe, and my question for you is: when was your father diagnosed with lewy body. I ask as I keep being told that about 5 years after diagnosis is when it gets worse, and we are there, I also ask as I have wondered what the prognosis for length of life is with this disease. My husband is now in a memory care center, I took care of him for 5 years at home, but he is so much worse, doctors think he needs professional care. We have long term care ins. but I worry it will run out and wonder if I should bring him home so that we don't outlive the long term care ins. If he could live another 6 years, we would run out of funds, that is why I am asking when your father was diagnosed with Lewy Body?
My father, GOD REST HIS SOUL-was diagnosed with Parkinson's disease in the summer of '95. I was only 12 years old. He did pretty good with his medications up until about5 1/2 years ago, he was then diagnosed with Lewy bodies dementia. That's when all the hallucinations beagan. My poor dad would talk to the lamps, swore that the little pieces on the carpet were worms,talked to our dead family members, called my brother,his wife my niece and me all by other family members names. It was horrible. There's nothing you can do but just sit there and watch. There were good days and were bad. In the end there were more bad. In the end his Parkinson's took what was left of my poor daddy. In the end it finished what it had started. In the final stage of Parkinson's you lose your swallowing ability. Well he was getting to where he was having a hard time doing this. Well he woke up in the middle of the night to,"play" as we called it and ended up falling down and couldn't get back up and laid there and aspirated all night long on his own spit. I hate everything about this disease-It stole my father from me. It stole my son's grandfather. I think my daddy knew I was pregnant with his only grandson and he held on just a little longer so he could meet him. In the hospice bed after we moved him from ICU I took my husband and baby to the hospital(hospice room) and I held my 3 month old son up to his Papa Vinson and I said,"daddy baby brian loves you." and he said,"i love him too." Shortly after that we had to get the nurses to start giving him the morphine and adivan. I never saw my daddy open his eyes again. I miss my father. My heart goes out to ALL of you who's loved ones are being robbed of their lively hood because of this horrible disease. thanks for reading my story.
Sammie L. Vinson August 18,1938 November 27, 2010
My mother supposedly had parkinson's related dementia while taking sinemet over the course of several years. She had pyschosis, anxiety etc. By experimenting with the dosage and using it as needed we lowered the dosage and noticed a decrease in her dementia symptoms. When she went off sinemet completely she no longer had signs of dementia. So much better. It was terrible to watch what she went through. She is peaceful and calm now. I question a lot of what I have been told by professionals. I believe you have to be with a parkinsonian 24/7 to understand their condition. Good luck.
Stay Connected With Caring.com
Get news & tips via e-mail